Wisconsin, 2025

Hail in Wisconsin, September 21, 2025

September 21, 2025 · NWS MPX · 1 event in 1 county or zone

Showers and thunderstorms moved across the southern half of Minnesota into western Wisconsin during the evening hours of September 21st. The storm environment consisted of favorable instability, low cloud bases, and some veering winds with height.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Showers and thunderstorms moved across the southern half of Minnesota into western Wisconsin during the evening hours of September 21st. The storm environment consisted of favorable instability, low cloud bases, and some veering winds with height. Although the shear profile was considered only marginal (weak) at the time, one storm in Wisconsin did manage to become severe. One line of storms developed over south central MN and moved into western St. Croix County where quarter size hail was reported one mile north of Hudson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 6:36 PM CST, 58 minutes earlier. Its key messages:

  • Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
  • Lingering shower chances Monday, and possibly Tuesday across the south and east.
  • Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 6:36 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Sun Sep 21 2025

.KEY MESSAGES...

- Isolated showers and storms this afternoon/evening, a small chance
for strong/severe storms mainly in southern MN.

- Lingering shower chances Monday, and possibly Tuesday across
  the south and east.

- Rest of the week, drying out with above normal temperatures of
  highs the mid 70s.

&&

.DISCUSSION...
Issued at 100 PM CDT Sun Sep 21 2025

Today... Interesting weather setup with small and compacts upper
level low spinning across northwest Minnesota. Upper level ascent
ahead of this PV anomaly, was leading to clouds and some rain
showers. For the rest of today, expect isolated rain showers mainly
along and north of I-94 from this feature.

Farther south, there was an area of clouds and showers across
southeast Minnesota, and these were tied to an area of low level
Theta_E advection, This will be the focus for showers and some
thunderstorms this afternoon through the late evening. Forecast
soundings for later today show low LCLs, a veered hodograph, and
around 1500 J/kg of uncapped CAPE. The current thinking is the
uncapped nature of the environment should lead to several
thunderstorms, and the lack of strong deep layer shear means the
updrafts will be short-lived and relatively weak.

However, there is a scenario where a couple storms are able to tap
into the marginal shear, and remain somewhat isolated. If this were
the case, could see a potential for a brief tornado, and perhaps
some large hail. SPC has introduced a 2 percent tornado chance for
this reason.

Later this evening, storms will become more elevated as we lose the
surface heating. This will bring an end to the tornado threat, but
some hail is possible for a few hours past sunset. In summary, the
severe weather threat is low, which is why there is only a Marginal
Risk, but a few of the stronger storms could pose a tornado and/or
hail threat.

Monday and Tuesday... The upper level trough bringing the chances
for rain will become more positively tilted and shear out, but this
will be a slow process. A few areas of positive vorticity will
rotate across the Upper Midwest, and could bring lingering small
chances for a light rain showers mainly to the south along I-90, and
along/east of I-35.

By Wednesday, confidence in dry weather increases. Upper level
subsidence is reflected in increasing surface pressure, so expect
more sun than clouds, with light winds expected through the weekend.
Temperatures will be in the 70s, with dewpoints in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 721 PM CDT Sun Sep 21 2025

HRRR has had a good general idea with WAA convection over
southern MN, so leaned heavily on it to time shra/tsra chances
into MKT/MSP/RNH/EAU through much of the night. Forecast
soundings again show plenty of low level moisture for some more
fog/stratus fun tonight, though confidence of the fog/stratus
scenario is low as it will be dependent on how far north
convective activity and its associated cloud cover makes it
through the night. AXN looks to have the best chance at seeing
clearish skies and therefore has the best chances of fog. As
the rain clears a location, the threat for low stratus will
increase. Current TAFs may be a bit pessimistic, but again, the
extent of stratus going into Monday morning is a lower
confidence portion of the forecast. For Monday afternoon, the
TSRA threat looks to be down along the I-90 corridor.

KMSP...Followed the idea of the HRRR that we'll have scattered
showers and occastional TS to deal with for basically the first
8 hours of this TAF period. About 75% of short term models drop
cigs down to IFR/MVFR levels between 10z and 16z, so did get
more aggressive with stratus mention Monday morning.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10 kts.
WED...VFR. Wind NE 5-15 kts.
THU...VFR. Wind NNW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JRB
AVIATION...MPG
Hazardous weather outlook, Sep 21, 11:36 AM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sun Sep 21 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1236 PM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon/evening. A few storms over
southern Minnesota, including the Twin Cities metro, may be
strong to severe, with the main hazard being large hail. There is
a non- zero chance of a brief tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms can be expected over far
southern Minnesota on Monday. A few storms may be strong to
severe, with the main hazards being large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

Dunleavy

In the hours before

Local storm report, Sep 21, 7:22 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Hail             2 SW Woodbury           44.90N 92.97W
09/21/2025  E1.25 Inch       Washington         MN   Public

            mPing report.

&&

mpg
Local storm report, Sep 21, 7:23 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
823 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Hail             1 W Woodbury            44.92N 92.95W
09/21/2025  E1.00 Inch       Washington         MN   Public

            Report from mPING: Quarter (1.00 in.).

0821 PM     Hail             1 NE Woodbury           44.93N 92.91W
09/21/2025  E1.25 Inch       Washington         MN   Public

            Report from mPING: Half Dollar (1.25 in.).

0821 PM     Hail             1 S Woodbury            44.91N 92.93W
09/21/2025  E1.50 Inch       Washington         MN   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Special weather statement, Sep 21, 7:26 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
826 PM CDT Sun Sep 21 2025

MNZ059-060-220200-
Wright MN-Hennepin MN-
826 PM CDT Sun Sep 21 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT HENNEPIN AND SOUTH
CENTRAL WRIGHT COUNTIES UNTIL 9 PM CDT...

At 826 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over Delano, or 11 miles southeast of Buffalo, moving
east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Plymouth, Maple Grove, Orono, Minnetrista, Delano, Corcoran,
  Medina, Rockford, Wayzata, Independence, Montrose, Howard Lake,
  Maple Plain, Greenfield, Long Lake, Waverly, Loretto and Hamel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4498 9409 4508 9407 4511 9352 4497 9352
      4497 9377 4498 9377
TIME...MOT...LOC 0126Z 277DEG 15KT 4503 9376

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ETA
Local storm report, Sep 21, 7:30 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     Hail             1 SSW Woodbury          44.90N 92.94W
09/21/2025  M2.00 Inch       Washington         MN   Public

            Sent via X.

&&

mpg
Local storm report, Sep 21, 7:33 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Hail             1 NNE Inver Grove Heigh 44.87N 93.03W
09/21/2025  M1.00 Inch       Dakota             MN   Trained Spotter

&&

mpg
Local storm report, Sep 21, 7:34 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Hail             1 SW Delano             45.03N 93.80W
09/21/2025  M0.75 Inch       Wright             MN   Public

&&

The radar

The Minneapolis radar (KMPX), 66 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Croix

When
September 21, 7:34 PM CST to 7:37 PM CST
Where
St. Croix County, 0.49 mi E of North Hudson
Measured
1 in hail
Reported by
Public
Coordinates
45.000, -92.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295212.